Our question this week was:Dear Dr. Jon,
On July 5 my kitten was neutered and declawed, went home with 0.5cc amoxil drops 2x/day for 7 days and torbutrol.5mg 2xday for 3 days.
Then 4 days post-op I notice strong jerking of the front paws and twitching of the mouth, eyes, ears and body. This involuntary movements were usually noticed when the kitty was falling asleep or very relaxed.
Since he was very little I had seen him do the sucking motion and some twitching of the tail, I though it was normal but with the new and scary jerks I am afraid something else is going on. I read torbutrol can cause seizures as a side effect, if so are they permanent or will diminish with time? On the other hand he seems too young for renal problems with neurological developments. What about other symptoms to look for in order to find out was going on. He has received all his vaccines. The vet told me to observe him for a while.
Hi – thanks for your email. Without actually seeing your cat, it is difficult to know what is happening but I'll give you my opinion.
If your cat is eating well, drinking, playful and acting fine, I think this may be a normal behavior of some cats. Some cats will twitch, jerk, move their legs when they are very relaxed just before sleep. Some dogs do it too.
The very safest thing to do is to have him examined by your veterinarian or a neurologist, especially focusing on his neurological system to look for any abnormalities. Most seizures are obvious and this doesn't sound like a typical seizure. You can try to "wake" him up during these episodes and see if he acts normal. Most cats wake up quickly and if he enjoys a special treat or snack, offer it to him when he is doing this and see how he responds. If he was sleeping, he will probably pop up and eat. If it is a seizure, he will not respond. Did that make sense?
If there is any concern about the torbutrol, I'd recommend discontinuing it.
A couple articles that might be useful to you are Sleep Behavior in Cats
, Seizures in Cats
and Tremors in Cats
Best of luck!
P.S. Does any one else have an opinion on this? email me
To read most recent questions Click here!Click here to see the full list of Ask Dr. Jon Questions and Answers!